Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 219, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2006, 7:32 PM CDT for Barber County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2006, 7:32 PM CDT (00:32 UTC)
- Expired
- Aug 16, 2006, 8:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:50 PM CDT | TSTM WND GST 60 | 5 Wnw Kiowa, KS | CAME THROUGH WITH A WALL OF DUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 170034 SVRDDC KSC007-170115- /O.NEW.KDDC.SV.W.0219.060817T0032Z-060817T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 733 PM CDT WED AUG 16 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 815 PM CDT * AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF HARDTNER...OR ABOUT 6 MILES NORTHEAST OF ALVA...AND MOVING NORTH AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY... HARDTNER... HAZELTON... SHARON... AT 715 PM CDT...A WIND GUST OF 70 MPH WAS REPORTED WITH THIS STORM 7 MILES SOUTH SOUTHWEST OF ALVA WITH THIS STORM. LAT...LON 3701 9867 3701 9836 3733 9836 3729 9852 $$ LACY
3 follow-up statements
000 WWUS53 KDDC 170057 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 757 PM CDT WED AUG 16 2006 KSC007-170115- /O.CON.KDDC.SV.W.0219.000000T0000Z-060817T0115Z/ BARBER KS- 757 PM CDT WED AUG 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTHEASTERN BARBER COUNTY... AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF HAZELTON... OR ABOUT 7 MILES NORTHWEST OF KIOWA...MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY... HAZELTON... SHARON... THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THE STRONG WINDS WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3701 9867 3701 9836 3733 9836 3729 9852 $$ LACY
000 WWUS53 KDDC 170107 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 805 PM CDT WED AUG 16 2006 KSC007-170115- /O.CON.KDDC.SV.W.0219.000000T0000Z-060817T0115Z/ BARBER KS- 805 PM CDT WED AUG 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTHEASTERN BARBER COUNTY... AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF SHARON...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. AT 750 PM CDT...WINDS OF 60 MPH WERE REPORTED 5 MILES WEST NORTHWEST OF KIOWA. THE STRONG WINDS WILL ARRIVE BEFORE THE RAIN AND LIGHTNING SO DO NOT WAIT FOR THUNDER TO TAKE COVER. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 3701 9867 3701 9836 3733 9836 3729 9852 $$ LACY
000 WWUS53 KDDC 170116 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 816 PM CDT WED AUG 16 2006 KSC007-170126- /O.EXP.KDDC.SV.W.0219.000000T0000Z-060817T0115Z/ BARBER KS- 816 PM CDT WED AUG 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY EXPIRES AT 815 PM CDT... THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. LAT...LON 3701 9867 3701 9836 3733 9836 3729 9852 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:43 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 16, 2:43 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 243 PM CDT WED AUG 16 2006 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE SHOWER AND THUNDERSTORM CHANCES IN THE WEST AND NORTH TONIGHT THEN HOW WIDESPREAD THE THUNDERSTORM CHANCES WILL BE WITH AN UPPER LEVEL WAVE ON THURSDAY AND THURSDAY NIGHT. THE BEST CHANCES FOR THUNDERSTORMS TONIGHT WILL BE ALONG AND AHEAD OF LEE TROUGH THEN WITH A SHORTWAVE TROUGH THAT EJECTS INTO NORTHERN KANSAS AND NEBRASKA. WILL GRADIENT POPS FROM 20 SOUTHEAST TO 40 NORTH AND WEST. THEN AN UPPER LEVEL WAVE EVIDENT IN SOUTHERN NEW MEXICO WILL SLOWLY MOVE NORTHEASTWARD AND INTO THE AREA ON THURSDAY. THIS MAY INCREASE CLOUDS AND CHANCE FOR THUNDER AREA WIDE. ALSO HIGHS WILL BE COOLER IN THE WEST WITH THE BEST CLOUD. WILL GO WITH MID 90S EAST TO UPPER 80S WEST. CHANCES FOR THUNDER LINGER INTO THURSDAY NIGHT WITH VORT MAX, THEN WITH TEMPS REACHING THE MID 90S ON FRIDAY WITH A WEAK CAP WILL KEEP A 30 POP FOR MAINLY LATE AFTERNOON THUNDER. OVERNIGHT LOWS SHOULD BE MILD WITH SOUTH WINDS AROUND 10 TO 15 MPH. DAYS 3-7... POP FCST ALONG THE FRONT FRI NIGHT INTO SATURDAY APPEARS TO BE MAIN CHALLENGE. OVERALL...NOT A LOT TO CHANGE IN THE FCST. ONCE THE FRONT MOVES THROUGH SATURDAY...SHOULD SEE LINGERING TROPICAL MOISTURE AROUND AS THE FRONTAL PUSH WILL BE QUITE WEAK PER ALL THE MODEL PROGS...WHICH MAKES SENSE GIVEN THE DOMINANT SUBTROPICAL RIDGE OVER THE SOUTH. OVERTIME...THIS SUBTROPICAL RIDGE WILL RETROGRADE TO THE SOUTHERN ROCKIES...WHILE HEIGHTS LOWER OVER THE NORTHEASTERN QUARTER OF THE CONUS. THIS WILL PUT WESTERN KANSAS INTO A WEAK WEST-NORTHWEST FLOW REGIME. IT DOES NOT LOOK LIKE ANY APPRECIABLE PCPN CHANCES WILL EXIST...ALTHOUGH WITH TROPICAL MOISTURE REMAINING IN PROXIMITY...DAILY CHANCES FOR ISOLATED TO WIDELY SCATTERED AFTERNOON/EARLY EVENING SHOWERS AND STORMS WILL EXIST. WILL PAINT THE GRIDS WITH 10 TO 14 POPS THROUGHOUT THE EXTENDED PERIOD BEYOND SATURDAY...SINCE NOT ONE DAY STANDS OUT ABOVE ANY OTHER THROUGH THE MIDDLE PART OF NEXT WEEK FOR PCPN CHANCES. GIVEN THE FLOW PATTERN AND SUBSEQUENT HIGHER MSLPS...HIGHS AROUND CLIMO ARE EXPECTED, WHICH IS AROUND 90 FOR MOST OF SOUTHWEST KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 92 69 95 / 20 40 40 30 GCK 68 90 68 93 / 30 40 40 30 EHA 65 86 66 91 / 30 30 40 30 LBL 68 89 68 93 / 20 40 40 30 HYS 70 94 70 97 / 30 40 40 30 P28 72 97 72 99 / 20 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/25
Hazardous weather outlook, Aug 16, 2:52 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 252 PM CDT WED AUG 16 2006 KSZ031-046-064>066-078>081-087>090-171000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-MEADE-PAWNEE- PRATT-RUSH-STAFFORD- 252 PM CDT WED AUG 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS ONLY A SLIGHT CHANCE FOR SOME SHOWERS OR THUNDERSTORMS MAINLY BETWEEN 6 PM AND 10 PM TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY, BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED. KSZ030-043>045-061>063-074>077-084>086-171000- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-NESS-SCOTT- SEWARD-STANTON-STEVENS-TREGO- 252 PM CDT (152 PM MDT) WED AUG 16 2006 .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME MAY PRODUCE HEAVY RAINFALL AMOUNTS, BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY, BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED. 06
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.